Illinois, 2017

Hail in Illinois, July 4, 2017

July 4, 2017 · NWS ILX · 2 events in 1 county or zone

Isolated thunderstorms developed near a stationary frontal boundary draped across north-central Illinois during the early afternoon of July 4th. One cell produced nickel-sized hail at the Bloomington Airport, while another dropped nickel hail in Normal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated thunderstorms developed near a stationary frontal boundary draped across north-central Illinois during the early afternoon of July 4th. One cell produced nickel-sized hail at the Bloomington Airport, while another dropped nickel hail in Normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 4, 9:43 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 4, 9:43 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1043 AM CDT Tue Jul 4 2017

.UPDATE...
Issued at 1043 AM CDT Tue Jul 4 2017

Periodic coverage of mid and high clouds has limited the diurnal
warm-up for this morning, especially near Galesburg and Peoria
where they hover in the mid 70s at 1030am. The slow start in the
warming, coupled with the expected development of a few
showers/storms north of I-72 this afternoon, could limit high
temps a bit below forecast highs in the upper 80s to around 90.
Have trimmed a couple degrees off highs in the north today,
especially with the cold frontal boundary dipping farther south
and no major influx of warmer air is expected.

HRRR and RAP13 continue to advertise an west-east band of
isolated showers/storms popping up between 1 pm and 7 pm,
especially north of Canton to Champaign/Danville. Have reduced
PoPs south of I-72 this afternoon, where little to no convection
is expected.

Winds should remain light easterly today, under the influence of
high pressure centered over the central Great Lakes. Dewpoints in
the upper 60s to low 70s will create muggy conditions, with heat
index readings approaching the low 90s in a few spots that see
more persistent sunshine into the afternoon.

Consensus of high res guidance still pointing toward rapidly
diminishing showers/storms after 7 pm, with dry conditions for mid
to late evening.

Updated forecast info is already available.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 313 AM CDT Tue Jul 4 2017

A weak cold front is sinking slowly southward through central
Illinois early this morning...with 07z/2am surface analysis placing
it along a Macomb to Terre Haute line.  Drier air is trickling
southward behind the boundary, as dewpoints across northern Illinois
have dropped into the lower to middle 50s.  Meanwhile further south,
a humid airmass remains in place across the KILX CWA where dewpoints
are still in the upper 60s to around 70 degrees.  The boundary is
expected to stall across the area today and serve as the focusing
mechanism for widely scattered thunderstorms during peak heating.
With forecast soundings showing convective temperatures in the upper
80s, it appears thunderstorms will begin to initiate along and north
of the boundary by 18-19z.  As a result, have carried 30 PoPs
along/north of the I-72 corridor this afternoon into the early
evening...with 20 PoPs further south across the remainder of the
CWA.  Given very weak winds throughout the entire profile, shear
will be negligible and thus any storms that develop today will
quickly dissipate after sunset as daytime instability is lost.  High
temperatures will top out in the upper 80s to around 90 degrees,
while lows tonight will be in the upper 60s and lower 70s.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 313 AM CDT Tue Jul 4 2017

00z July 4 models are all trending further south with the track of
the upper low currently spinning over Oklahoma/Kansas.  As a result,
best rain chances are shifting south Wednesday into early Thursday
as well...with areas along/south of I-70 favored for the most
widespread rainfall.  Given the slower/further south track of the
low, have lowered PoPs Wednesday through Thursday morning...with
areas along/north of I-74 down to just low chance.  Storm total
rainfall with this system is now expected to be lower than
previously thought...ranging from just one tenth of an inch far
north around Galesburg and Lacon...to about three quarters of an
inch south of I-70.

Once this wave passes to the east, an upper ridge will build across
the western CONUS...allowing downstream troughing to sharpen over
the Upper Midwest/Great Lakes.  As this process unfolds, a cold
front will get pushed southward in the increasingly northerly flow
by the end of the week.  Models have been speeding up the forward
progress of the front, with consensus suggesting FROPA across
central Illinois late Thursday night into Friday morning.  Scattered
thunderstorms will accompany the front at that time, so have
included chance PoPs across the northern half of the CWA late
Thursday night...and across the southern half on Friday.  Once the
front sinks into the Ohio River Valley, a much cooler/less humid
airmass will arrive next weekend.  High temperatures will remain in
the lower 80s both Saturday and Sunday, while lows dip into the
upper 50s and lower 60s.

After that, the western ridge will attempt to build eastward next
week.  Model agreement on this process is poor...with the ECMWF
showing upper heights rising significantly over Illinois by
Monday/Tuesday, while the GFS tends to maintain the ridge further
west and keeps troughing in place over the Midwest.  This pronounced
height difference results in a 10 degree difference in forecast
highs.  The GFS is suggesting highs on Monday/Tuesday will only be
around 80 degrees, while the ECMWF is going with highs around 90. At
this point, will simply trend toward climatology with highs rising
back into the middle 80s both days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 542 AM CDT Tue Jul 4 2017

Aside from an hour or two of MVFR visbys at KBMI and KCMI early
this morning, VFR conditions will prevail through the entire 12z
TAF period.  A weak frontal boundary currently along the I-74
corridor will gradually sink southward today...triggering widely
scattered thunderstorms during peak heating.  Most high-res
models suggest convection will begin to develop by 18-19z, then
will dissipate toward sunset at around 02-03z.  With the boundary
bisecting central Illinois, have included VCTS at all terminals
between 18z and 02z accordingly.  Winds will be light/variable
initially...then will become E/NE across the board by this evening
as the front sinks toward I-70.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Shimon
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jul 4, 10:37 AM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1137 AM CDT Tue Jul 4 2017

ILZ027-028-051100-
Knox-Stark-
1137 AM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered storms are possible this afternoon and early this
evening, along a stationary front sitting over parts of central
Illinois. While they should not be severe, they may produce
locally heavy rain.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Periodic thunderstorm chances will continue through Wednesday
night, with a better chance of thunderstorms Thursday afternoon
through Thursday night. There is a slight risk that some of the
storms Thursday afternoon and evening could be severe, with
damaging winds and large hail the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ029>031-036>038-040-041-051100-
Fulton-Marshall-Mason-McLean-Peoria-Schuyler-Tazewell-Woodford-
1137 AM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered storms are possible this afternoon and early this
evening, along a stationary front sitting over parts of central
Illinois. While they are not expected to be severe, they may
produce locally heavy rain.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Periodic thunderstorm chances will continue through Wednesday
night, with a better chance of thunderstorms Thursday afternoon
through Thursday night. There is a marginal risk that some of the
storms Thursday afternoon and evening could be strong to severe,
with damaging winds and hail the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042>053-051100-
Cass-Champaign-Christian-De Witt-Logan-Macon-Menard-Morgan-Piatt-
Sangamon-Scott-Vermilion-
1137 AM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered storms are possible this afternoon and early this
evening, along a stationary front sitting over parts of central
Illinois.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Periodic thunderstorm chances will continue through Wednesday
night with a better chance of thunderstorms Thursday afternoon
through Thursday night. There is a marginal risk that some of the
storms Wednesday afternoon and evening, and again Thursday
afternoon and evening, could be strong to severe, with damaging
winds and hail the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ054>057-061>063-066>068-071>073-051100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-
1137 AM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated storms are possible this afternoon and early this
evening. These are not expected to be severe.

Minor flooding will continue along the Wabash River into late
week.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Periodic thunderstorm chances will continue through Wednesday
night, with a better chance of thunderstorms Thursday afternoon
through Thursday night. There is a marginal risk that some of the
storms Wednesday afternoon and evening, and again Thursday
afternoon and evening, could be strong to severe, with damaging
winds and hail the main threat.

SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

The radar

The Lincoln radar (KILX), 51 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McLean

When
July 4, 11:13 AM CST to 11:18 AM CST
Where
McLean County, (Bmi)bloomngtn/Norma
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
40.480, -88.920

Hail, McLean

When
July 4, 2:20 PM CST to 2:25 PM CST
Where
McLean County, Normal
Measured
0.88 in hail
Reported by
Public
Coordinates
40.520, -89.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700325, 700326.